Kentucky, 2015

Damaging Wind in Kentucky, September 1, 2015

September 1, 2015 · NWS LMK · 1 event in 1 county or zone

A very isolated storm developed over the Louisville metro during the late afternoon hours September 1st. Some localized damage was reported to the NWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A very isolated storm developed over the Louisville metro during the late afternoon hours September 1st. Some localized damage was reported to the NWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 1, 5:39 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 1, 5:39 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM EDT TUE SEP 1 2015

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...
ISSUED AT 535 PM EDT TUE SEP 1 2015

QUICK UPDATE TO ACCOUNT FOR THE SHOWERS THAT HAVE DEVELOPED OVER
BOWLING GREEN, PLUS THE SMALL CHANCE OF AN ISOLATED SHOWER EASTWARD
THROUGH THE GLASGOW AREA AND UP TO AROUND CAMPBELLSVILLE OVER THE
NEXT COUPLE OF HOURS. RADAR SHOWING SOME SMALL AREAS OF INCREASED
REFLECTIVITIES ALOFT IN THAT REGION.

.SHORT TERM (NOW THROUGH WEDNESDAY NIGHT)...
ISSUED AT 312 PM EDT TUE SEP 1 2015

OVERALL PATTERN FEATURES AN UPPER RIDGE CENTERED OVER THE SE CONUS,
MEANWHILE A WEAK UPPER LOW IS SPINNING OVER CENTRAL INDIANA. THIS
FEATURE WILL GRADUALLY ROUND THE APEX OF THE RIDGE, SLIDING JUST
NORTHEAST AND THEN EAST OF THE CWA THROUGH THE SHORT TERM.

VERY ISOLATED SHOWERS AND STORMS HAVE DEVELOPED OVER SOUTHERN
INDIANA THIS AFTERNOON. MOST SPOTS WILL STAY DRY, HOWEVER VERY
LOCALIZED SPOTS COULD SEE BRIEF HEAVY RAINFALL, CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS UP TO 40 MPH. UPPER FEATURE WILL GRADUALLY
SLIDE EAST OVERNGHT AND THEN SOUTHEAST TOWARD DAWN. WILL GO DRY
THROUGH THE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING/INSTABILITY
HOWEVER WILL BEGIN TO REINTRODUCE SLIGHT CHANCE POPS ACROSS OUR FAR
NE DURING THE AFTERNOON HOURS ON WEDNESDAY, LINGERING INTO WEDNESDAY
NIGHT AS THE UPPER LOW BEGINS TO PUSH EAST OF THE AREA.

FOR TONIGHT, AM A BIT CONCERNED ABOUT THE POTENTIAL FOR SOME PATCHY
DENSE FOG, ESPECIALLY IN THE RIVER VALLEYS. OVERALL CONDITIONS WILL
BE FAVORABLE FOR RADIATIONAL COOLING. THINK THE MOST LIKELY AREAS
WILL BE WEST OF I-65 AND ACROSS SOUTHERN KY. OUR NE SHOULD SEE A BIT
MORE CLOUD COVER INFLUENCE FROM NEAR THE UPPER LOW SO MORE OPTIMISIC
THAT DENSE FOG WILL NOT FORM THERE. WILL MENTION IN THE ZONES AND IN
THE HWO, BUT WILL HOLD OFF ANY ANY ADDITIONAL HEADLINES AT THIS TIME.

MOST LOWS WILL BE IN THE MID AND UPPER 60S TONIGHT WITH A FEW
LOCATIONS STAYING AROUND 70. WEDNESDAY HIGHS SHOULD BE A DEGREE OR
TWO WARMER THAN TODAY, SO WILL GO WITH AND 88 TO 93 RANGE. AREAS
WEST HAVE THE BEST SHOT AT THE 92S AND 93S. WEDNESDAY NIGHT LOWS
WILL BE SLIGHTLY MILDER IN THE 68 TO 73 RANGE.

.LONG TERM (THURSDAY THROUGH TUESDAY)...
ISSUED AT 305 PM EDT TUE SEP 1 2015

ONLY SUBTLE CHANGES IN THE LONG TERM WITH MOSTLY A PERSISTENT
FORECAST DAY TO DAY. RIDGING ALOFT IS THE REASON FOR THIS
PERSISTENCE...HOWEVER LATEST GFS/EURO NOW HINTING AT A WEAK INVERTED
TROUGH MEANDERING ACROSS THE REGION AT VARIOUS TIMES. THIS BOUNDARY
MAY BE ENOUGH TO FOCUS ISOLATED DIURNAL CONVECTION. COVERAGE WILL BE
LIMITED BY PRECIPITABLE WATERS ONLY IN THE 1.3-1.5 INCH RANGE.
SUPERBLEND CAME UP WITH A COUPLE OF PERIODS IN THE SCATTERED
RANGE...BUT IN KEEPING WITH A PERSISTENCE FORECAST AND THAT DRY AIR
IN PLACE DECIDED TO LIMIT TO ISOLATED COVERAGE.

OTHERWISE OUR TEMPERATURE FORECAST REMAINS A LITTLE ABOVE NORMAL
EACH DAY. BACKED OFF FOR DAY 7 CLOSER TO NORMAL...AS THICKNESSES ARE
FORECAST TO COME DOWN SOME.

&&

.AVIATION (00Z TAF UPDATE)...
ISSUED AT 639 PM EDT TUE SEP 1 2015

WITH LITTLE CHANGE IN THE OVERALL METEOROLOGICAL SET-UP, WILL GO
WITH A LARGELY PERSISTENCE FORECAST FOR THIS TAF PACKAGE. SO...WILL
HAVE TO CONTEND WITH THE POSSIBILITY OF MORNING FOG ONCE AGAIN,
ESPECIALLY AT BWG. LEX AND EVEN SDF MAY BRIEFLY DROP BELOW 7SM
AROUND DAWN (BR AT LEX, URBAN HZ AT SDF).

OUTSIDE OF THAT, THIS TAF PERIOD SHOULD BE LARGELY FREE OF PROBLEMS
FOR AVIATORS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........13
SHORT TERM.....BJS
LONG TERM......RJS
AVIATION.......13
Hazardous weather outlook, Sep 1, 2:32 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT TUE SEP 1 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
332 PM EDT TUE SEP 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...NOW THROUGH TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN INDIANA INTO
THIS EVENING. ANY STORM THAT DOES DEVELOP COULD CONTAIN GUSTY
WINDS UP TO 40 MPH...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

PATCHY DENSE FOG MAY DEVELOP TOWARD DAWN...ESPECIALLY IN RIVER
VALLEY LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED AFTERNOON THUNDERSTORMS ARE FORECAST EACH DAY. ANY STORM
THAT DOES FORM WILL CONTAIN GUSTY WINDS...LIGHTNING AND BRIEF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/RJS

The radar

The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 1, 6:40 PM EST
Where
Jefferson County, 1.48 mi NNE of (Lou)bowman Fld Loui
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.250, -85.660

Louisville Metrosafe reported that a tree fell down as a result of thunderstorm winds on Grandview Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592600.